Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


CONTINUED WEIGHT LOSS
Jan 1, 2008

I was diagnosed in 2001--normal cd4 and non detect. viral load at that time. I just started meds in august of this year-atripla. Over the last year or so numbers have fallen to cd4 of 250 and load of 90,000 that is when I started meds. I have lost weight continually from 148 now to 97. Nothing has changed with amount I eat etc from then to now, I keep asking doc about my weight--doesn't ever seemed concerned. My labs are much better 495 cd4 and non detect. load, any thoughts as to why I keep losing weight? I know the question is broad but I look awful and no one seems to care about the weight loss but me. Any thoughts? and yes I try to eat more and yes I am probably depressed take antidepressants. I apologize for the choppy english, just want to give the most info in the least amount of reading for you. Thanks P.S. just to be clear weight loss started when my labs deteriorated and before hiv meds but still continue to lose after labs improved.

Response from Dr. Frascino

Hi,

There are many potential causes for weight loss in the setting of HIV disease. These could include not enough calories going in, difficulty digesting or absorbing foods, diarrhea, etc. Your weight loss from 148 to 97 is indeed significant and an evaluation is definitely warranted. From the limited information provided in your post, two potential underlying causes come immediately to mind. First, you report you are depressed and taking antidepressants. One of the common symptoms associated with depression is lack of appetite, which ultimately results in weight loss. A more thorough evaluation of your depression and possibly more aggressive treatment may be warranted. Second, HIV disease itself can be associated with wasting (loss of lean body mass), which can be measured with a variety of tests, such as the BIA (bioimpedance assay). If indeed you do have HIV-associated loss of lean body mass, a course of an anabolic medication, such as Oxandrin, could be tried.

The first step is to insist your HIV specialist address this problem. In addition to the medical evaluation, ask for a referral to an HIV-knowledgeable nutritionist for a good baseline assessment of your diet and formulation of a nutrition plan.

Good luck.

Dr. Bob


Previous
testing while on ARVs
Next
No support system and Losing IT!!!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement